What to Know About Ketoprofen

A Powerful NSAID for Treating Mild to Moderate Pain

Table of Contents
View All
Table of Contents

Ketoprofen is a nonsteroidal anti-inflammatory drug (NSAID) that is used to relieve mild to moderate pain associated with many different health conditions. It works by blocking the body’s ability to produce substances responsible for inflammation.

It is available as an oral capsule that needs to be prescribed by a doctor. Over-the-counter (OTC) versions of ketoprofen have been discontinued in the United States.

Keep reading to learn about ketoprofen, its uses, side effects, dosages, warnings, and precautions.

Ketoprofen

Peter Dazeley / Getty Images

Uses

Ketoprofen is often prescribed for treating osteoarthritis, inflammatory arthritis, and other conditions that cause inflammation. These include:

Non-prescription ketoprofen was previously used to treat minor aches and pains from headaches, menstrual cramps, toothaches, muscle aches, and fever. Prescription ketoprofen may be used to treat these conditions depending on the severity and when other options for pain relief are unavailable.

Ketoprofen is usually prescribed for mild to moderate pain, but research shows that it is just as effective or more effective for relieving moderate to severe pain. Also, it might offer more symptom relief than ibuprofen or diclofenac.

A 2013 review of studies found oral ketoprofen was significantly better than ibuprofen or diclofenac for improving moderate to severe pain and improving functional status and general condition.

A 2017 review of studies investigated single-dose ketoprofen for managing acute, moderate to severe postoperative pain. Here, ketoprofen was found to be just as effective as ibuprofen and diclofenac.

There is also evidence that supports the use of topical ketoprofen. One 2016 report found topical ketoprofen could provide effective pain relief for some people with osteoarthritis.

Off-Label Uses

There are no known off-label uses for ketoprofen. Some research indicates that off-label uses might be unreported or underreported, especially in children and people who are older.

Before Taking

Ketoprofen is sometimes a first-time or initial treatment for mild to moderate pain associated with inflammatory arthritis, osteoarthritis, or short-term pain conditions. It is not a cure for any condition and only works for as long as you use it.

Currently, ketoprofen is only available as a generic drug. Generic drugs are designed to be similar to brand name drugs, including their dosages and formulations, safety, quality, use, and performance.

Ketoprofen was previously available in the United States without a prescription as a coated tablet under the brand names Orudis KT and Actron, but these versions have since been discontinued.

Before starting ketoprofen to treat mild to moderate pain, your doctor will discuss with you all the benefits and risks. They will consider your other health conditions, allergies, age, overall health, and other medications you take, including herbal supplements and vitamins.

With all this in mind, you and your doctor can decide whether ketoprofen is right for you.

Precautions and Contraindications

Before starting ketoprofen, your doctor will want to know if you have ever had an allergic reaction to any NSAID in the past. They will also want to know about other allergies you have to foods, dyes, preservatives, or animal products.

Tell your doctor if have a history of asthma, heart failure, liver disease, kidney disease, or swelling of the hands, arms, feet, ankles, or lower legs.

There have not been enough studies on the effects of ketoprofen in people under 18. The safety and effectiveness of this NSAID have not been established for this group.

Studies on older people have not fully demonstrated specific problems that might limit the use of ketoprofen. However, because older patients are more prone to NSAID-related kidney problems, ketoprofen should be used with caution.

Ketoprofen is not recommended in pregnancy and should only be used when the benefits outweigh the risks. It should be avoided in the last trimester. There are also no adequate studies about the safety of ketoprofen while breastfeeding. Its use is not recommended while breastfeeding.

Tell your doctor about all the prescription and nonprescription medications, vitamins, and herbal and nutritional supplements you take. Ketoprofen may interact with other medications. A drug interaction might change the way medications work or could increase your risk for side effects.

According to the labeling for ketoprofen, some medicines that may interact with ketoprofen are ACE inhibitors (e.g., captopril, lisinopril), angiotensin II receptor blockers (e.g., losartan, valsartan), lithium, methotrexate, corticosteroids, and medications like diuretics (water pills) that might affect the kidneys.

You shouldn’t take ketoprofen with other NSAIDs because this may increase your risk for side effects common with NSAIDs.

This is not a complete list of all of the medications or medication classes that should not be used with ketoprofen. Refer to the drug’s labeling or check with your doctor if you are unsure about drug interactions.

Other NSAIDs

Ketoprofen belongs to a class of drugs called NSAIDs. Other medications in this class include Advil (ibuprofen), Aleve (naproxen), Indocin (indomethacin), Celebrex (celecoxib), etodolac, Mobic (meloxicam), and Voltaren (diclofenac sodium).  

NSAIDs are used to manage mild to moderate pain, inflammation, and fever. They work by reducing prostaglandin levels. Prostaglandins are chemicals that promote inflammation, pain, or fever. NSAIDs work by blocking an enzyme called cyclooxygenase, which is responsible for the production of prostaglandins.

Dosage

Dosing for ketoprofen will differ for different people and conditions. You should always follow your doctor’s orders and/or drug labeling directions. The amount of medicine prescribed will depend on the strength of the medicine, the number of doses taken daily, and the time between doses.

Oral ketoprofen comes in 50 and 75 milligrams (mg) immediate-release capsules and extended-release capsules, available in 100, 150, and 200 mg.

For mild to moderate pain, the immediate release capsules are given at 25 at 50 mg every six to eight hours. The maximum dosage for mild to moderate pain is 75 mg every seven to eight hours. 

The recommended dosage for arthritis in adults is 75 mg three times a day or 50 mg four times a day in evenly spaced doses. Dosing can be increased if needed to up to 300 mg per day. The extended-release capsules are generally prescribed to treat arthritis at 200 mg once per day to be taken at the same time every day.

Ketoprofen is an ingredient in certain topical (on the skin) patches used to manage pain. It is also found in topical creams that contain other ingredients, such as ketamine and lidocaine.

How to Take and Store

You should take ketoprofen exactly as your doctor has prescribed it. Do not take larger or smaller doses or for a period longer than your doctor has prescribed.

If ketoprofen upsets your stomach, you may take it with milk or food. Swallow the capsule whole. Do not break, crush, chew, or open it.

If you miss a dose, take it as soon as you can. But if it is close to the next dose, skip the missed one and take the next dose. Do not double up doses.

If you take too much ketoprofen, you might experience an overdose. Symptoms of an overdose might include severe stomach pain, vomit that looks like coffee grounds, extreme drowsiness, and slow or shallow breathing.

Call your doctor or seek help from the Poison Help line at 1-800-222-1222 if you think you have taken too much ketoprofen. For severe symptoms, call 911 or get immediate medical help.

Ketoprofen should be stored in a closed container at room temperature, away from heat, moisture, direct light, or extreme cold. Don’t store this medication in moist or damp areas, such as the bathroom.

Side Effects

Along with the desired effects of ketoprofen, you may experience some unwanted effects. Some of these are more common, while others are less common and severe.

Common

Common side effects are mild and will usually go away within a few days of starting ketoprofen. If these side effects become severe or persistent, reach out to your doctor.

Common side effects include:

  • Upset stomach
  • Constipation
  • Diarrhea
  • Dizziness or lightheadedness
  • Drowsiness
  • Loss of appetite
  • Headache

Your doctor has prescribed ketoprofen because they have determined the benefit to you is greater than the risk of side effects. Most people do not have serious side effects.

Severe

You should let your doctor know if you experience serious side effects. These might include:

  • Increased blood pressure: You should check your blood pressure (BP) regularly and let your doctor know if your BP numbers are high.
  • Heart attack or stroke
  • Fainting
  • Fast heartbeat
  • Hearing changes, such as ringing in the ears
  • Mental or mood changes, including confusion and depression
  • Persistent or severe headache
  • Vision changes, including blurred vision
  • Stomach pain, ulcers, or bleeding
  • Symptoms of heart failure: Swollen feet and/or ankles, unusual fatigue, unusual or sudden weight loss
  • Symptoms of liver problems: Yellowing of your skin or the whites of your eyes, pain in the upper part of your stomach, itching

Some very rare but serious side effects of ketoprofen are:

  • Easy bleeding or bruising
  • Kidney problems: A common sign is a decrease in the amount of urine.
  • Signs of infection: Symptoms include fevers, chills, sore throat, body aches, etc.
  • Symptoms of meningitis: Symptoms include unexplained stiff neck and fever.
  • Anaphylaxis: This is a very severe allergic reaction. Symptoms include rash; swelling of the face, tongue, or throat; severe dizziness; itching; and trouble breathing.

This is not a complete list of all possible side effects. If you experience side effects not listed, reach out to your doctor to confirm the source.

Warnings and Interactions

Like other NSAIDs, ketoprofen comes with black box warnings for cardiovascular (heart) and gastrointestinal (GI) events.

Black box warnings are the most severe medication warnings from the Food and Drug Administration (FDA) to alert the public and medical providers about serious side effects. The FDA requires drug companies to add these warnings in a black box at the top of the labeling information.

Ketoprofen can increase the risk for serious and sometimes fatal cardiovascular events, including heart attack and stroke. Your risk increases the longer you take the drug, if you take it at high doses, or if you already have heart problems or risk factors like high blood pressure.

People who have recently had coronary artery bypass graft (CABG) surgery should avoid ketoprofen because it can increase the risk for a cardiac event.

Like other NSAIDs, ketoprofen can cause serious and sometimes life-threatening GI problems. GI events associated with NSAID use include GI bleeding, stomach perforation (a hole in the stomach), or damage to the stomach lining.

If you take ketoprofen for long periods, your doctor will want to monitor you for any unwanted effects. This might include blood tests to check kidney function, regular blood pressure monitoring, and observation for symptoms of ulcers and stomach bleeding.

Summary

Ketoprofen is a generic prescription oral NSAID. Your doctor may recommend for mild to moderate pain, especially from inflammatory conditions. It should not be used by children or people who are pregnant. Most of the common side effects are mild. However, it has a black box warning that it can raise the risk for heart attack and stroke.

Was this page helpful?
8 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. MedlinePlus. Ketoprofen. Updated March 15, 2021.

  2. Sarzi-Puttini P, Atzeni F, Lanata L, Bagnasco M. Efficacy of ketoprofen vs. ibuprofen and diclofenac: a systematic review of the literature and meta-analysis. Clin Exp Rheumatol. 2013;31(5):731-738.

  3. Gaskell H, Derry S, Wiffen PJ, Moore RA. Single dose oral ketoprofen or dexketoprofen for acute postoperative pain in adults. Cochrane Database Syst Rev. 2017;5(5):CD007355. doi:10.1002/14651858.CD007355.pub3

  4. Derry S, Conaghan P, Da Silva JA, Wiffen PJ, Moore RA. Topical NSAIDs for chronic musculoskeletal pain in adults. Cochrane Database Syst Rev. 2016;4(4):CD007400. doi:10.1002/14651858.CD007400.pub3 

  5. Carbone C, Rende P, Comberiati P, Carnovale D, Mammì M, De Sarro G. The safety of ketoprofen in different ages. J Pharmacol Pharmacother. 2013;4(Suppl 1):S99-S103. doi:10.4103/0976-500X.120967

  6. National Institutes of Health. Ketoprofen capsule. Updated March 10, 2021. 

  7. Health Resources and Services Administration. About us.

  8. Cleveland Clinic. What does it mean if my medication has a ‘black box warning’? Updated July 24, 2019.